Minnesota, 2012

Hail in Minnesota, May 5, 2012

May 5, 2012 · NWS FSD · 5 events in 2 counties and zones

Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the late morning of May 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in Rock and Nobles Counties in southwest Minnesota during the late morning of May 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 10:05 AM CST, 13 minutes earlier.

Area forecast discussion, May 5, 10:05 AM CST, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT SAT MAY 5 2012

.DISCUSSION.../ISSUED AT 1105 AM CDT/
PAIR OF INTENSE ELEVATED SUPERCELLS CONTINUE TO TRAVERSE NORTH OF
INTERSTATE 90 AT MID MORNING...PRODUCING HAIL UP TO GOLF BALL
SIZE...AND EARLIER TO JUST SHY OF BASEBALL SIZE AROUND MITCHELL.
STORMS ARE FOCUSED WITH FORCING AROUND 700 HPA. 600-1000 J/KG
ELEVATED CAPE...THANKS TO SURGE OF ELEVATED MIXED LAYER WITH SW FLOW
ALOFT...AND EFFECTIVE SHEAR OF 50 TO 70 KNOTS MORE THAN SUPPORTIVE
OF CONTINUED EXISTENCE. DID CLEAR LOWER TWO TO THREE TIERS OF WATCH
AS FOCUS REMAINS NORTH OF INTERSTATE 90...AND EXPAND THE CURRENT
WATCH TO COVER REMAINING SW MINNESOTA COUNTIES AS ENVIRONMENT
BECOMES ONLY SLIGHTLY LESS FAVORABLE GOING EAST.

CRITICAL CONCERN FOR AFTERNOON IS DETERMINING LOCATION OF THE LOWER
LEVEL BOUNDARY WHICH COULD FOCUS VERY SIGNIFICANT SEVERE ACTIVITY.
AT THIS TIME...LOOKS LIKE BOUNDARY WILL LIKELY DEVELOP TO VERY NEAR
OR JUST NORTH OF THE MISSOURI RIVER...AS MOST GUIDANCE IS TOO FAR
NORTH BY MISSING OUT ON THE SIGNIFICANT MORNING CONVECTION. ALREADY
HEATING OUT CLOSE TO 80 DEGREES IN THE LOWER MISSOURI VALLEY...BUT
WILL BE INTERESTING TO SEE IF THIS OUTFLOW CAN BATTLE BACK EARLY
THIS AFTERNOON. WILL SET UP QUITE A MIXED LAYER INSTABILITY GRADIENT
ACROSS THE OUTFLOW BOUNDARY...AND GIVEN THE VERY ENHANCED LOW LEVEL
SHEAR...THE SEVERE MODE WOULD BE ALMOST EVERY THREAT...INCLUDING
VERY LARGE HAIL AND TORNADOES...ESPECIALLY FROM THE LOWER JAMES
VALLEY INTO THE LOWER MISSOURI VALLEY.

ALSO HAVE SOME VERY SIGNIFICANT CONCERNS ABOUT THE HEAVY RAINFALL
THREAT TONIGHT AND LIKELIHOOD OF FLASH FLOODING. ALREADY MAKING A
BAD SITUATION WORSE IN AREAS WHERE SUPERCELLS IMPACTING THIS
MORNING. WILL CONSIDER ISSUING A FLASH FLOOD WATCH BY AROUND MIDDAY
TO COVER POTENTIAL WITH LATER DAY/NIGHT ACTIVITY. /CHAPMAN

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
WIDESPREAD IFR TO LIFR CEILINGS ALONG AND AHEAD OF CONVECTIVE
COMPLEX MOVING FROM EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.
FOG AND LOWER CLOUDS WILL BE FLUSHED OUT AS STORMS OR INDUCED
OUTFLOW PASSES. CONCERN THEN BECOMES SOME REDEVELOPMENT OF LOWER
MVFR CUMULUS DURING THE AFTERNOON WITHIN THE COOL OUTFLOW POOL...
AND THEN THE THREAT FOR CONVECTION REDEVELOPING. BOUNDARY LOCATION
WILL BE CRITICAL TO THE GREATEST THREAT LOCATION...AND THIS MAY NOT
BECOME CLEAR UNTIL EARLY TO MID AFTERNOON...BUT INDICATIONS WOULD
SEEM TO FAVOR GREATEST COVERAGE NEAR AND SOUTH OF INTERSTATE 90...
ALONG WITH THE HIGHEST RISK OF SEVERITY. /CHAPMAN

&&

.PREV DISCUSSION.../ISSUED AT 430 AM CDT/
MAIN FOCUS FOR TODAY INTO TONIGHT WILL BE SEVERE WEATHER POTENTIAL.
CURRENTLY SEEING ELEVATED CONVECTION OVER CENTRAL AND WESTERN SOUTH
DAKOTA ON THE NOSE OF THE LOW LEVEL THETAE ADVECTION. IT APPEARS
LIKE THESE STORMS ARE FIRING A BIT NORTHWEST OF WHERE THEY DID LAST
NIGHT. THIS SHOULD ALLOW MOST OF THIS ACTIVITY TO STAY NORTH AND
WEST OF OUR CWA. ALTHOUGH CAN NOT RULE OUT A FEW THUNDERSTORMS
MOVING ACROSS AREAS NORTH OF INTERSTATE 90 THIS MORNING ON THE NOSE
OF THE LOW LEVEL JET. UNLIKE YESTERDAY...EXPECT THIS ACTIVITY TO
MOVE NORTH OF THE CWA BY 15Z. THIS WILL ALLOW DAYTIME HEATING TO
COMMENCE...AND EXPECT BOUNDARY...CURRENTLY LOCATED IN NORTHERN
NEBRASKA...TO LIFT NORTH INTO OUR CWA...PUTTING PART OF THE CWA IN
THE WARM SECTOR.

WITH SOUTHEAST WINDS ADVECTING IN HIGHER LOW LEVEL MOISTURE BELOW
STEEP MID LEVEL LAPSE RATES...EXPECTING CAPE VALUES OF AT LEAST 3000
J/KG THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.
THIS HIGHLY UNSTABLE AIR WILL LIKELY REMAINED CAPPED THROUGH THE
EARLY AFTERNOON HOURS. HOWEVER FALLING HEIGHTS AND CONTINUED LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD EVENTUALLY BE ENOUGH TO
BREAK THE CAP. EXPECTING THIS CAP TO INITIALLY BREAK NEAR THE TRIPLE
POINT OF THE INVERTED TROUGH...AND THEN FURTHER EAST ALONG THE
BOUNDARY. WITH DEEP LAYER SHEAR EXPECTED TO BE AROUND
50KTS...THINKING IS THAT THESE STORMS WILL BE SUPERCELLS. WITH THE
IMPRESSIVE CAPE PRESENT...VERY LARGE HAIL WILL BE POSSIBLE WITH
THESE STORMS. HIGH LOW LEVEL SHEAR ALONG THE BOUNDARY...WITH 0-1 KM
BULK SHEAR VALUES OF 20 TO 30 KTS EXPECTED. THUS TORNADOES...SOME
STRONG...ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS NEAR THIS
BOUNDARY. TOUGH TO SAY EXACTLY WHERE THE GREATEST POTENTIAL IS...AS
WE WILL HAVE TO SEE WHERE THE BOUNDARY SETS UP. BEST GUESS IS THAT
THE TRIPLE POINT AND INITIAL INITIATION IS FOCUSED IN NORTH CENTRAL
NEBRASKA NORTH INTO GREGORY COUNTY AND ADJACENT COUNTIES IN SOUTH
DAKOTA BETWEEN 3 PM AND 6 PM. WITH ADDITIONAL DEVELOPMENT SHORTLY
AFTERWARD ALONG THE BOUNDARY...SOMEWHERE BETWEEN THE MISSOURI RIVER
AND INTERSTATE 34 IN SOUTH DAKOTA.

AS AN UPPER LEVEL WAVE AND ASSOCIATED COLD FRONT APPROACHES THIS
EVENING...THINKING IS THAT AREA OF CONVECTION EXPANDS AND MERGES
INTO AN MCS. THIS IS EXPECTED TO TRACK ACROSS THE CWA THIS EVENING
INTO THE OVERNIGHT...EXITING THE CWA DURING THE EARLY MORNING HOURS.
STRONG DAMAGING WINDS WILL BE POSSIBLE ALONG THIS LINE. 0-3KM SHEAR
VALUES OF AT LEAST 30 KTS ARE EXPECTED OUT AHEAD OF THIS MCS...WHICH
IS ENOUGH TO FORM MESOVORTICES...WITH ISOLATED TORNADOES AND
DAMAGING WINDS...ALONG PORTIONS OF THE LEADING EDGE OF THE MCS
TONIGHT. HEAVY RAIN IS EXPECTED WITH THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT AS WELL . INITIAL SUPERCELLS MAY BE SLOW
MOVING...ENHANCING FLOODING POTENTIAL. ALTHOUGH AS THE CONVECTION
MERGES INTO A LINE TONIGHT...IT IS EXPECTED TO QUICKLY ACCELERATE
OFF TO THE EAST. DESPITE THIS...HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING IS STILL POSSIBLE.

ONE THING TO WATCH IS WHAT HAPPENS THIS MORNING. IT IS EXPECTED THAT
ANY MORNING CONVECTION EXITS QUICKLY ALLOWING THE BOUNDARY TO LIFT
NORTH AND EXTREME INSTABILITY DEVELOP. IF MORNING CONVECTION AND
ASSOCIATED CLOUDS LINGER LONGER...THIS WOULD INHIBIT SEVERE THREAT
DURING THE AFTERNOON AND OVERNIGHT. WHILE THIS APPEARS TO BE AN
UNLIKELY SOLUTION AT THIS POINT IT WILL STILL NEED TO BE WATCHED.

AN UPPER LEVEL LOW WILL PASS TO OUR NORTH ALONG THE CANADIAN BORDER
ON SUNDAY AS A LONG WAVE TROUGH MOVES INTO THE CENTRAL PLAINS. THUS
AFTER ANY MORNING CONVECTION EXITS...EXPECTING A MOSTLY
SUNNY...BREEZY AND COOLER DAY. AS THE UPPER LOW DIPS INTO THE GREAT
LAKES...AND THE TROUGH AXIS PUSHES ACROSS THE CWA...MAY SEE SOME
ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST ON TUESDAY.
OTHERWISE COOL WEATHER SHOULD CONTINUE...WITH HIGHS GENERALLY IN THE
60S.

THE TROUGH IS QUICK LIVED...AS ANOTHER UPPER LEVEL RIDGE BEGINS TO
BUILD IN WEDNESDAY INTO THURSDAY. THUS EXPECTING DRY WEATHER AND
WARMING TEMPERATURES...WITH HIGHS BACK INTO THE 70S BY THURSDAY. A
COLD FRONT SHOULD MOVE ACROSS SOMETIME THURSDAY NIGHT INTO FRIDAY
MORNING. NOT MUCH MOISTURE ASSOCIATED WITH THIS...BUT MAY BE ABLE TO
GET A FEW SHOWERS OR THUNDERSTORMS WITH ITS PASSAGE. OTHERWISE JUST
EXPECTING A RETURN TO COOLER TEMPERATURES BY FRIDAY...WITH HIGHS
BACK INTO THE 60S. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 5, 9:08 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT SAT MAY 05 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1008 AM CDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE NORTH OF INTERSTATE 90 MID
TO LATE MORNING. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO AROUND GOLF BALL SIZE...BUT SHOULD START TO WEAKEN
SOMEWHAT HEADING INTO SOUTHWEST MINNESOTA MIDDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM AFTER 4 PM TODAY...
FIRST ALONG AND WEST OF THE JAMES RIVER...THEN SPREADING EAST
THIS EVENING. THESE STORMS WILL EVENTUALLY FORM INTO A LINE AND
PUSH ACROSS THE ENTIRE AREA TONIGHT. WITH THE INITIAL STORMS...A
FEW TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND WINDS TO 70
MPH ARE POSSIBLE. AS THE THUNDERSTORMS FORM INTO A LINE
TONIGHT...STRONG DAMAGING WINDS OF 70 MPH WILL BE THE MAIN
THREAT...ALTHOUGH ISOLATED TORNADOES WILL STILL BE POSSIBLE.

FLOODING...
HEAVY RAIN IS LIKELY WITH THE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH NOON NORTH OF
INTERSTATE
90...AND LIKELY OVER MOST OF THE AREA BY LATE AFTERNOON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 5, 9:31 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             6 W MITCHELL            43.73N 98.15W
05/05/2012  E2.50 INCH       DAVISON            SD   TRAINED SPOTTER

            SOME DAMAGE TO HOUSE SIDING

&&

DMORIN
Local storm report, May 5, 9:32 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             4 S COLMAN              43.93N 96.82W
05/05/2012  M0.75 INCH       MOODY              SD   TRAINED SPOTTER

&&

DMORIN
Local storm report, May 5, 9:39 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             17 S WESSINGTON         44.21N 98.70W
05/05/2012  M1.00 INCH       BEADLE             SD   EMERGENCY MNGR

&&

DMORIN
Local storm report, May 5, 9:41 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             5 W COLTON              43.79N 97.03W
05/05/2012  M1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            LOTS OF 1 INCH HAIL

&&

DMORIN
Local storm report, May 5, 9:45 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             1 NW SALEM              43.73N 97.40W
05/05/2012  M1.00 INCH       MCCOOK             SD   PUBLIC

&&

DMORIN
Local storm report, May 5, 9:55 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             2 W BALTIC              43.76N 96.78W
05/05/2012  M0.88 INCH       MINNEHAHA          SD   UNKNOWN

            FROM SPOTTERNET

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 34 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rock

When
May 5, 10:18 AM CST
Where
Rock County, 3.65 mi NE of Beaver Creek
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.650, -96.310

Hail, Rock

When
May 5, 10:25 AM CST
Where
Rock County, 0.5 mi E of Luverne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.670, -96.210

Hail, Nobles

When
May 5, 10:40 AM CST
Where
Nobles County, 3.08 mi WNW of Adrian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.640, -96.010

Hail, Nobles

When
May 5, 10:45 AM CST
Where
Nobles County, 1 mi E of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.630, -95.930

Hail, Nobles

When
May 5, 10:58 AM CST
Where
Nobles County, Rushmore
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.620, -95.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383200, 383201, 383202, 383203, 383204.